Hail, Dawes
- When
- June 1, 5:45 PM MST
- Where
- Dawes County, 8.39 mi NNE of Box Butte Reservoir
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.580, -103.080
The public reported golf ball sized hail 18 miles N of Hemingford.
A small cluster of severe thunderstorms tracked across Box Butte and Dawes counties in the northern Nebraska Panhandle during the early to mid evening hours on 6/1, producing quarter to golf ball sized hail in some communities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A small cluster of severe thunderstorms tracked across Box Butte and Dawes counties in the northern Nebraska Panhandle during the early to mid evening hours on 6/1, producing quarter to golf ball sized hail in some communities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 4:25 PM MST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 525 PM MDT Sat Jun 1 2024 .KEY MESSAGES... - A few strong to severe thunderstorms are expected late this afternoon through the early evening hours, mainly from far southeast Wyoming into the western Nebraska Panhandle. Large hail and damaging winds will be the primary hazards, although an isolated tornado cannot be entirely ruled out. - Numerous showers and thunderstorms are expected across all of southeast Wyoming and the western Nebraska Panhandle on Sunday. Strong to locally damaging wind gusts will be the main convective hazard, mainly from late morning through late afternoon. && .SHORT TERM /THROUGH MONDAY/... Issued at 220 PM MDT Sat Jun 1 2024 A few strong to severe thunderstorms will likely impact portions of far southeast Wyoming and the western Nebraska Panhandle over the next few hours, aided by modest upper-level support ahead of a weak short wave disturbance and moisture convergence along the surface dryline. Convective coverage should remain limited given the modest forcing, but the main focus area should be across the southern Nebraska Panhandle in the zone of weakest CIN and over- all best low-level convergence. Dew points in the low to mid 50s and steepening lapse rates are supporting MLCAPEs near 1500-2000 J/kg, while 40+ knots of 500-mb flow contributes to strong deep- layer effective vertical shear of 35+ knots. As such, any storms that develop will have the potential to become supercells w/ the potential for large hail & damaging winds. Significant hail risk will depend on whether storms can remain discrete, but expect to see some additional development in the next few hours which will have potential to disturb the inflow. An active day is expected for Sunday beneath fast, active quasi- zonal flow aloft. This mid-level energy will interact with a 700 millibar warm front, giving way to numerous showers and thunder- storms by mid/late morning. Ample jet energy, coupled with shear vectors oriented parallel to the warm frontal zone would suggest potential for organized linear and bowing line segments, capable of strong/damaging wind gusts in excess of 60 MPH with localized potential for 75+ MPH, especially over the southern Panhandle as a more organized MCS starts to become established to the east in the deeper moisture. The latest SLGT/ENH risks from SPC are just east of the CWA, but would not be surprised to see this nudged W in future updates if high-res guidance continues to suggest this type of storm mode. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 220 PM MDT Sat Jun 1 2024 Minimal changes made to the long term forecast. Still looks mostly dry with a windier period possible through mid-next week and warmer temperatures for the end of the week. Both the ECMWF and the GFS show a shortwave trough moving across the CWA late Monday night into Tuesday. With this trough, comes a cool front, which will lead to cooler, but still mild temperatures on Tuesday. Aside from cooler temperatures, this front will also bring breezy to windy conditions across much of the CWA, with the potential for high winds for the usual southeast Wyoming wind prone areas. Behind the front, strong westerlies will exist with 700 mb winds between 50 and 60 kts over the Laramie Range and Arlington area. A decent MSLP gradient will exist west of the Laramie Range with good subsidence. This could bring some stronger winds down to the surface and lead to high winds over Arlington and the South Laramie Range on Tuesday. Continued elevated to high winds could continue into Wednesday with strong westerlies. Even in-house guidance shows 50 percent and greater probabilities for high winds at Arlington and the South Laramie Range. By Thursday, upper-level ridging begins to build over western CONUS, leading to quiet, dry and warming temperatures through the end of the work week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 518 PM MDT Sat Jun 1 2024 Showers and thunderstorms will be moving through the area this evening. Temporary VIS reductions are anticipated where -TSRA occurs directly over terminals. This will bring MVFR/IFR to KAIA and KBFF through approximately 2Z this evening before trending back to VFR. Remaining terminals will experience VFR this evening and overnight. Occasional gusty winds can be expected where VCTS/TSRA is present up to 25-35+ knots for short durations. Another round of strong to severe weather is possible for terminals on Sunday, primarily along and east of I-25 after 16Z Sunday. Please see individual TAFs for further information. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...SF AVIATION...BW
Hazardous Weather Outlook National Weather Service Cheyenne WY 408 PM MDT Sat Jun 1 2024 NEZ002-095-096-WYZ101>116-022215- Dawes County-Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range- 408 PM MDT Sat Jun 1 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF WESTERN NEBRASKA AND LARAMIE COUNTY IN SOUTHEAST WYOMING UNTIL 11PM MDT... .DAY ONE...THIS EVENING AND TONIGHT -Scattered showers and isolated thunderstorms are possible this evening into the overnight hours. Wind gusts up to 40-50mph near and around the rain showers are possible at times. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY - Another round of isolated showers and thunderstorms could become locally strong to severe on Sunday. - Warm and dry weather is expected most of next week, aside from a few scattered showers/storms with a cold front on Tuesday. This front may also bring another round of late-season strong winds to the area. .Spotter information statement... Spotter activation will not be needed. NEZ003-019>021-054-055-WYZ117>119-022215- Box Butte County-Scotts Bluff County-Banner County-Morrill County- Kimball County-Cheyenne County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 408 PM MDT Sat Jun 1 2024 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...THIS EVENING AND TONIGHT - A Severe Thunderstorm Watch is in effect through 11pm MDT. The hazards for these areas are strong winds up to 60mph or higher, and large hail equal to or in excess of one inch in diameter is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY - Another round of isolated showers and thunderstorms could become locally strong to severe on Sunday. - Warm and dry weather is expected most of next week, aside from a few scattered showers/storms with a cold front on Tuesday. This front may also bring another round of late-season strong winds to the area. .Spotter information statement... Spotter activation is requested. Anyone wanting to report strong wind gusts or hail that equals or exceeds one inch in diameter this afternoon and evening is welcome to do so on social media or call the NWS Cheyenne office at 307-772-2468.
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT Sat Jun 1 2024
NEZ054-WYZ119-012245-
Kimball NE-East Laramie County WY-
411 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES THROUGH 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pine Bluffs, or 22 miles west of Kimball, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Bluffs, Bushnell, Oliver Reservoir, Pine Bluffs Municipal
Airport, and Oliver Reservoir Campground.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 394 and 402.
Interstate 80 in Nebraska between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
&&
LAT...LON 4105 10418 4123 10423 4135 10375 4107 10367
TIME...MOT...LOC 2210Z 257DEG 27KT 4117 10408
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Sat Jun 1 2024
NEZ019>021-012345-
Scotts Bluff NE-Morrill NE-Banner NE-
508 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SCOTTS BLUFF...
WESTERN MORRILL AND NORTHEASTERN BANNER COUNTIES THROUGH 545 PM
MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hubbard Hill, or 9 miles southwest of Scottsbluff, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Scottsbluff, Gering, Terrytown, and Scotts Bluff National Monument
around 515 PM MDT.
Scottsbluff Airport around 525 PM MDT.
Other locations impacted by this storm include Wrights Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4159 10386 4182 10395 4200 10355 4169 10337
TIME...MOT...LOC 2308Z 243DEG 24KT 4180 10381
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
541 PM MDT Sat Jun 1 2024
NEZ019-096-WYZ108-020015-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
541 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 615 PM
MDT...
At 540 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lyman, or 12 miles southeast of Torrington, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mitchell, Morrill, Lyman, Henry, Huntley, Hubbard Hill, Stegall, and
Scotts Bluff County Fairground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4172 10416 4199 10416 4213 10379 4172 10374
TIME...MOT...LOC 2340Z 243DEG 19KT 4192 10404
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
556 PM MDT Sat Jun 1 2024
NEZ021-055-020030-
Cheyenne NE-Morrill NE-
556 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES THROUGH 630 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 20 miles north of Sidney, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dalton, Gurley, and Broadwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4128 10297 4152 10312 4174 10265 4174 10264
4140 10263 4139 10261 4135 10261
TIME...MOT...LOC 2356Z 243DEG 19KT 4143 10294
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
603 PM MDT Sat Jun 1 2024
NEZ003-019-021-096-020045-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
603 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN
SIOUX COUNTIES THROUGH 645 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mitchell, or 11 miles northwest of Scottsbluff, moving northeast at
25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mitchell, Scotts Bluff County Fairground, Lake Alice, Lake Minatare
State Recreation Area, and Lake Alice Number 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4185 10387 4207 10391 4227 10344 4196 10331
TIME...MOT...LOC 0003Z 246DEG 24KT 4200 10378
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
630 PM MDT Sat Jun 1 2024
WYZ106-107-115>118-020115-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
Laramie Valley WY-
630 PM MDT Sat Jun 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY...
NORTHWESTERN LARAMIE AND SOUTH CENTRAL PLATTE COUNTIES THROUGH 715 PM
MDT...
At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Sybille Canyon to near
University Of Wyoming War Memorial Stadium. Movement was east at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Laramie, Federal, Table Mountain Ranches, Rocking Star Ranch, Tie
City Campground, Vedauwoo, Crystal Lake Reservoir, Vedauwoo
Campground, North Crow Campground, Granite Springs Reservoir, Horse
Creek, Curt Gowdy State Park, Pine Grove Estates, Yellow Pine
Campground, Granite Springs Retreat, Whitaker, Buford, The Buttes,
Paddocks, and Pope Springs.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 30 and 46.
Interstate 80 in Wyoming between mile markers 315 and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4116 10512 4111 10532 4121 10566 4170 10517
4163 10481 4145 10483
TIME...MOT...LOC 0029Z 269DEG 30KT 4164 10514 4128 10552
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TrudelThe Rapid City radar (KUDX), 173 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
3 hail. Local standard time, as filed.
The public reported golf ball sized hail 18 miles N of Hemingford.
A storm chaser reported hail dollar sized hail 1 mile E of Hemingford.
The public reported nickel to quarter sized hail in the town of Hemingford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181956, 1181957, 1181958.